Kansas, 2020

Hail and Damaging Winds in Kansas, May 24, 2020

May 24, 2020 · NWS GLD · 9 events in 3 counties and zones

A line of severe thunderstorms moved east then across the CO/KS state line and then began to move northeast across northwest Kansas. 6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$950
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of severe thunderstorms moved east then across the CO/KS state line and then began to move northeast across northwest Kansas. The line of storms produced thunderstorm wind gusts up to 85 mph, up to penny size hail, and heavy rain up to 2.6 inches. The heavy rain caused localized Flash Flooding in parts of Sherman and Thomas counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 5:31 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, May 24, 5:31 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
531 PM MDT Sun May 24 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 155 PM MDT Sun May 24 2020

Visible satellite and surface obs reveal a complex scenario across
western and especially southwestern Kansas. Front has settled
along a Hays to Liberal line, with agitated cu ahead and along it.
There is also an outflow boundary racing westward and approaching
Hays, which may nudge the front into Gove/Sheridan/Graham counties
in the next few hours. If that happens, then cannot rule out those
areas getting on the warm/very unstable side of the front where
deep layer shear supports possible supercells between 21z and 00z
before moving east. Elsewhere, will be looking westward to
Colorado where large complex of thunderstorms will develop in the
post frontal upslope regime and move across the area this evening.
These storms have the potential of producing a large swath of
60-80 mph wind gusts this evening, as well as locally heavy
rainfall. Overnight, precipitation will shift eastward where
locally heavy rainfall will continue to be a risk. Low temperatures
will range from the lower 40s to lower 50s.

Monday will be cloudy and cool with scattered showers through the
day, most numerous in the morning. No severe storms are expected
due to lack of instability and additional rainfall amounts will be
light. High temperatures will generally be in the lower 60s,
perhaps a few degrees cooler. Low temperatures Monday night will
range from the upper 30s in northeast Colorado to middle 40s in
west central Kansas. Cannot rule out patchy frost in lower lying
areas of northeast Colorado.

Tuesday and Wednesday will be dry with the remnant upper low over
the southern plains and shortwave ridging from the desert
southwest to central Rockies. Temperatures will be in the middle
70s on Tuesday and lower 80s on Wednesday with light winds. Low
temperatures will be in the 40s and 50s.

.LONG TERM...(Thursday through Sunday)
Issued at 236 PM MDT Sun May 24 2020

Upper level ridging sits over the western U.S. Thursday as a closed
low shifts eastward over the Arklatex area with a trough north of
the Great Lakes. The ridge pushes over the central U.S. by Saturday
night forcing the trough east. The cutoff low retrogrades within
the ridge to over the Texas/Mexico border by Sunday night. A
closed low makes its way from the central California coast into
the Pacific Northwest leading to an upper level disturbance within
the ridge during the extended forecast period.

Surface high pressure sits over most of the Plains Thursday with low
pressure extending from the Great Lakes southwestward into the
Arklatex region. Low pressure begins to infringe on the high
pressure in the northwest Plains by Sunday.

The extended forecast period will be dry with high temperatures in
the mid-70s to upper 80s and lows in the 50s. Skies will be sunny to
partly cloudy. There could be elevated fire weather concerns next
Sunday but RH values are not below 20% yet and wind gusts do not yet
reach 25 mph in the forecast. Winds may increase due to the surface
pressure gradient as low pressure moves into the Plains and high
pressure extends into the central Plains from the east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 512 PM MDT Sun May 24 2020

GLD will transition from VFR to MVFR as rain showers move in and
ceilings lower. MVFR conditions will continue through the night
into Monday morning with showers diminishing after 11Z. Conditions
will return to VFR after 18Z.

MCK will transition from VFR to MVFR after 05Z as rain showers
move in. Rain showers will diminish after 11Z with conditions
returning to VFR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...LOCKHART
Hazardous weather outlook, May 24, 2:51 AM CST, 17 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
251 AM MDT Sun May 24 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250900-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
251 AM MDT Sun May 24 2020 /351 AM CDT Sun May 24 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few strong to severe thunderstorms will be possible this afternoon
and evening, generally along and south of a line from Cheyenne Wells
to Oakley to Hill City. Large hail, damaging winds, and locally
heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, May 24, 7:29 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     7 NNE AROYA             38.93N 103.07W
05/24/2020  E75 MPH          CHEYENNE           CO   PUBLIC

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 7
            NNE AROYA. ALSO ATTACHED PHOTOS OF SMALL
            HAIL COVERING MORE THAN HALF OF THE GROUND.
            VIA TWITTER. HAIL WAS UP TO HALF AN INCH IN
            DIAMETER.

&&
Local storm report, May 24, 7:31 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     2 SW FIRSTVIEW          38.80N 102.55W
05/24/2020  M59 MPH          CHEYENNE           CO   MESONET

&&
Special weather statement, May 24, 7:45 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
745 PM MDT Sun May 24 2020

COZ090-091-KSZ001-013-027-NEZ079-250230-
Kit Carson County CO-Yuma County CO-Wallace KS-Sherman KS-
Cheyenne KS-Dundy NE-
745 PM MDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
WESTERN CHEYENNE...WESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS
AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 830 PM
MDT/930 PM CDT/...

At 745 PM MDT/845 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles west of Wray to 4
miles southwest of Bonny Reservoir to 9 miles south of Burlington.
Movement was east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Goodland, Burlington, Wray, St. Francis, Kanorado, Ruleton and Bonny
Reservoir.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 18.
 Interstate 70 in Colorado between mile markers 424 and 450.
 Highway 385 between mile markers 170 and 251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3964 10170 3905 10171 3904 10260 3956 10245
      4014 10257 4024 10182
TIME...MOT...LOC 0145Z 261DEG 24KT 4011 10235 3958 10225 3918 10233

AW
Local storm report, May 24, 7:50 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     5 NNW ARAPAHOE          38.92N 102.20W
05/24/2020  M57 MPH          CHEYENNE           CO   MESONET

&&
Local storm report, May 24, 8:16 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     4 E FIRSTVIEW           38.81N 102.46W
05/24/2020  M61 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP723 3.7 E FIRSTVIEW (UPR).

&&
Special weather statement, May 24, 8:27 PM CST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
827 PM MDT Sun May 24 2020

KSZ001-013-250300-
Sherman KS-Cheyenne KS-
827 PM MDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE AND NORTHWESTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 900 PM MDT/1000 PM
CDT/...

At 827 PM MDT/927 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles west of St.
Francis to 13 miles east of Bonny Reservoir to 4 miles northwest of
Ruleton. Movement was east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
St. Francis and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3999 10167 3971 10153 3950 10163 3937 10199
      3959 10198 3975 10205 3986 10205
TIME...MOT...LOC 0227Z 251DEG 38KT 3981 10201 3961 10192 3941 10192

AW

The radar

The Grand Island radar (KUEX), 151 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Graham

When
May 24, 8:28 PM CST to 8:43 PM CST
Where
Graham County, 0.88 mi SE of Bogue
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.360, -99.690

A trained spotter reported 0.7 inch hail in Bogue, KS that fell in a duration of 15 minutes. Time confirmed using KGLD radar products.

Thunderstorm Wind, Sherman

When
May 24, 7:53 PM MST to 7:55 PM MST
Where
Sherman County, Goodland Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -101.700

ASOS station KGLD in Goodland measured a wind gust of 61 mph that was sustained for 2 minutes.

Thunderstorm Wind, Sherman

When
May 24, 8:00 PM MST
Where
Sherman County, 5.95 mi SSW of Edson
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
39.252, -101.596

A member of the public reported a 72 mph wind gust 6 SSW of Edson, KS.

Thunderstorm Wind, Sherman

When
May 24, 8:00 PM MST
Where
Sherman County, 1.6 mi W of Edson
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
39.330, -101.580

Mesonet station K5ED7 along I-70 in Edson reported a wind gust of 77 mph.

Thunderstorm Wind, Thomas

When
May 24, 10:03 PM CST
Where
Thomas County, Colby Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.430, -101.050

AWOS station KCBK at the Colby Municipal Airport reported a 61 mph wind gust as a strong line of thunderstorms moved northeast across the area.

Thunderstorm Wind, Thomas

When
May 24, 10:03 PM CST to 10:18 PM CST
Where
Thomas County, Colby
Measured
53 kt (61 mph) estimated gust
Property damage
$950
Reported by
Public
Coordinates
39.400, -101.050

A member of the public reported a broken tree limb caused a downed power line in Colby, KS. Time estimated by radar and reports of 60+ mph wind gusts at the airport 2 miles north of the damage location.

Thunderstorm Wind, Thomas

When
May 24, 10:09 PM CST
Where
Thomas County, Colby Muni Arpt
Measured
74 kt (85 mph) measured gust
Reported by
AWOS
Coordinates
39.430, -101.050

AWOS station KCBK at the Colby Municipal Airport reported a 85 mph wind gust as the core of a convective line of storms moved northeast.

Thunderstorm Wind, Thomas

When
May 24, 10:18 PM CST
Where
Thomas County, Colby Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
39.430, -101.050

The AWOS station KCBK in Colby recorded a 62 mph wind gust as the line continued to pass over the airport.

Thunderstorm Wind, Thomas

When
May 24, 11:15 PM CST
Where
Thomas County, 0.53 mi E of Rexford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.470, -100.740

A citizen weather station (CWOP FW0981) reported a measured wind gust of 58 mph as the line of storms passed over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894008, 893962, 893971, 893992, 893990, 893996, 893988, 893985, 893980.